Stavudine, other antiretrovirals tied to new onset diabetes in HIV
The strongest association was with stavudine. Exposure to zidovudine and didanosine was also associated with increased risk. Exposure to ritonavir and nevirapine were both associated with reduced risk.
NEW YORK (Reuters Health) Jun 26 - Exposure to stavudine and to a lesser extent zidovudine and didanosine is associated with an increased risk of new onset diabetes in patients with HIV, researchers report in the June issue of Diabetes Care.
Dr. Stephane De Wit of St. Pierre University Hospital, Brussels, Belgium and colleagues examined data on more than 33,000 patients enrolled in a study of adverse events of anti-HIV drugs.
Diabetes developed in 744 participants, giving an incidence of 5.72 per 1000 person-years of follow-up. The incidence increased with cumulative exposure to combination antiretroviral treatment. After multivariate analysis, the adjusted relative rate per year of exposure to combination antiretroviral therapy was 1.11.
The strongest association was with stavudine (adjusted relative risk per year of exposure, 1.19). Exposure to zidovudine and didanosine was also associated with increased risk. Exposure to ritonavir and nevirapine were both associated with reduced risk.
Lipodystrophy was also associated with diabetes, but adjustment for this factor did not alter the relationship with combined antiretroviral therapy.
The team notes that their study does not establish causality. They speculate, however, that the thymidine analogues stavudine and zidovudine "probably directly contribute to insulin resistance, potentially through mitochondrial toxicity."
Diabetes Care 2008;31:1224-1229.
Source: Medscape Today